Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 136, NWS Milwaukee, WI

July 16, 2008Columbia County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 16, 2008, 3:21 PM CDT for Columbia County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2008, 3:21 PM CDT (20:21 UTC)
Expired
Jul 16, 2008, 4:02 PM CDT
In force
41 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 84 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 9:57 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:18 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 16, 3:18 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 PM CDT WED JUL 16 2008

.DISCUSSION...FORECAST FOCUS ON CONVECTION THROUGH THE ENTIRE 7
DAY PERIOD.

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE NORTHERN TIER
OF COUNTIES WILL CONTINUE TO SLOWLY SLIDE SOUTH LATE THIS
AFTERNOON. AS IT CONTINUES TO DO SO...THE LINE SHOULD BREAK UP AS
IT ENCOUNTERS DECREASING SHEAR. NONETHELESS...MLCAPE OF 4500-5500
J/KG AND LI/S TO -11 WILL CERTAINLY KEEP THE THREAT FOR
THUNDERSTORMS GOING AS AN OUTFLOW BOUNDARY CONTINUES TO SAG SOUTH
DEEPER INTO THE CWA EARLY THIS EVENING. DEW POINTS IN THE MID 70S
WILL BRING A SERIOUS THREAT FOR HEAVY RAIN AND POSSIBLE FLASH
FLOODING THROUGH EARLY THIS EVENING BEFORE THE BOUNDARY BEGINS TO
RETREAT BACK NORTH AS A 30-40 KNOT LLJ KICKS IN. AFTER
MIDNIGHT...MUCH OF THE THUNDERSTORM THREAT WILL FOCUS TO THE NORTH
OVER CENTRAL AND NORTHERN WI.

THE SOUTHEAST HALF OF THE CWA WILL BE FIRMLY IN THE WARM SECTOR
THURSDAY. A COLD FRONT PUSHING INTO WESTERN WISCONSIN THURSDAY
AFTERNOON MAY HAVE THE ABILITY TO SPARK SOME THUNDERSTORMS OVER
THE NORTHWEST HALF LATE. CAPE AND MID LEVEL LAPSE RATES ARE RATHER
POOR...SO STORMS PROBABLY WON/T BE TOO WIDESPREAD. TEMPERATURES
SHOULD FINALLY BREAK THE 90 DEGREE MARK FOR THE FIRST TIME THIS
YEAR IN THE SOUTHEAST WITH A LARGE AMOUNT OF SUN. WITH DEW POINTS
IN THE UPPER 60S...HEAT INDEX READINGS MAY APPROACH 95.

AS THE FRONT PUSHES FURTHER EAST...STORM COVERAGE SHOULD INCREASE
SOMEWHAT AS FRONTOGENESIS INCREASES. WITH MBE VELOCITIES FALLING
TO LESS THAN 10 KNOTS AND PW/S REMAINING IN THE 1.75 TO 2.0 INCH
RANGE...THREAT FOR HEAVY RAIN IS HIGH THURSDAY NIGHT. WILL INCLUDE
HEAVY RAIN MENTION ROUGHLY NORTHWEST HALF THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY.

THE FRONT STALLS OVER THE CWA FRIDAY THROUGH THE WEEKEND. A
PERSISTENT SOUTHERLY FLOW AHEAD OF THE FRONT WILL CONTINUE TO PUMP
THE MOISTURE OVER SOUTHERN WISCONSIN. MCS AFTER MCS MAY DEVELOP ON
OR NEAR THE BOUNDARY PERIODICALLY THROUGH THE WEEKEND...KEEPING
SOUTHERN WISCONSIN IN THE CROSS HAIRS FOR THUNDERSTORMS AND HEAVY
RAIN. MBE VELOCITIES FALL TO LESS THAN 10 KNOTS AT TIMES WITH PW/S
REMAINING IN THE 1.75 TO 2.0 INCH RANGE THROUGH SUNDAY. THIS COULD
PRODUCE A SIGNIFICANT FLASH FLOODING THREAT ONCE AGAIN WITH SOME
AREAS ENDING UP WITH SEVERAL INCHES OF RAINFALL BY EARLY NEXT
WEEK. WILL CONTINUE THE ESF AND EXPAND IT ACROSS THE REST OF
SOUTHERN WISCONSIN. FLASH FLOOD WATCHES WILL LIKELY BE NEEDED IN
LATER FORECAST PACKAGES.

BEYOND SUNDAY...THE GFS AND HI-RES ECMWF DIVERGE A LOT FOR EARLY
NEXT WEEK. THE ECMWF BUILDS A RIDGE INTO THE PLAINS BEGINNING
MONDAY...CAUSING THE QUASI-STATIONARY FRONT TO BECOME A WARM
FRONT JUST WEST OF WISCONSIN EARLY NEXT WEEK. MORE HEAVY RAIN AND
A CONTINUATION OF ANY FLOODING WOULD SET UP WITH THIS SCENARIO AS
SEVERAL MORE MCS/S DEVELOP. THE GFS...HOWEVER DROPS A CORE OF
COOL AIR INTO THE GREAT LAKES...PUSHING THE STATIONARY FRONT WELL
TO THE SOUTH. AT THIS POINT...THE ECMWF HAS BEEN MOST CONSISTENT
WITH BUILDING A RIDGE OVER THE PLAINS EARLY NEXT WEEK...SO WILL
FOLLOW THAT SOLUTION FOR NOW. FURTHERMORE...IT IS PRETTY HARD TO
DRIVE A FRONT THROUGH THE OHIO VALLEY THIS TIME OF YEAR. AS A
RESULT...WILL CONTINUE WITH THE CHANCY THUNDERSTORMS THROUGH NEXT
WEDNESDAY.

&&

.AVIATION...
THIS SECTION WILL BE UPDATED LATER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...BORGHOFF
AVIATION/MARINE...GEHRING
Hazardous weather outlook, Jul 16, 4:16 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
416 AM CDT WED JUL 16 2008

WIZ046-047-051-052-056>060-062>072-170930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
416 AM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF A LINE FROM
LONE ROCK TO PORT WASHINGTON. A FEW OF THESE THUNDERSTORMS MAY
TURN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS
ALSO POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE REMAINDER OF
THE AREA.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF
THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE
FLOODING.

AN AIR QUALITY WATCH IS IN EFFECT THROUGH MIDNIGHT FOR THE LAKE
SHORE COUNTIES...AS WELL AS WAUKESHA AND WASHINGTON COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. HEAVY
RAINFALL IS POSSIBLE AND A FEW THUNDERSTORMS MAY TURN SEVERE.

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT ALONG AND NORTH OF A LINE
FROM LONE ROCK TO FOND DU LAC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE AREA THIS
AFTERNOON AND TONIGHT.

LMZ643>646-170930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
416 AM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD. A FEW
THUNDERSTORMS MAY TURN SEVERE NORTH OF MILWAUKEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE PERIOD. WINDS
WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON THURSDAY.

MBK
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 16, 2:09 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
209 PM CDT WED JUL 16 2008

WIZ046-047-051-052-056>060-062>072-162030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
209 PM CDT WED JUL 16 2008

...SEVERE THUNDERSTORM WATCH NUMBER 693 IN EFFECT UNTIL 6 PM CDT
FOR MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES...

AT 2 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING NORTH OF A LINE FROM HILL
POINT...OR ABOUT 15 MILES WEST OF BARABOO...TO MEQUON. A LINE OF
STRONG TO SEVERE THUNDERSTORMS ALSO EXISTED IN CENTRAL WISCONSIN
FROM ABOUT 20 MILES NORTHWEST OF PACKWAUKEE...TO ABOUT 15 MILES
NORTH OF SHEBOYGAN.

THE LINE OF THUNDERSTORMS WAS CONTINUING TO DEVELOP SOUTHEASTWARD
TOWARDS SOUTHERN WISCONSIN.

WHEN THE THUNDERSTORMS INTERACT WITH A VERY UNSTABLE AIR
MASS...THEY MAY BECOME STRONG TO SEVERE. ANY SEVERE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL TO AROUND GOLF BALL SIZE
AND DAMAGING STRAIGHT LINE WIND GUSTS. THE GREATEST THREAT OF
SEVERE THUNDERSTORMS STILL EXISTS NORTH OF THE MADISON AND
MILWAUKEE METROPOLITAN AREAS.

THESE THUNDERSTORMS HAVE BEEN PRODUCING TORRENTIAL DOWNPOURS AND
MOVING VERY SLOWLY. PEOPLE IN MARQUETTE...GREEN LAKE...FOND DU
LAC...AND SHEBOYGAN COUNTIES MAY SEE HEAVY RAINFALL LAST FOR AN
EXTENDED PERIOD OF TIME THIS AFTERNOON.

PEOPLE ACROSS SOUTHERN WISCONSIN...ESPECIALLY NORTH OF THE
INTERSTATE 94 CORRIDOR...SHOULD BE ALERT FOR ANY WATCHES OR WARNINGS
THAT MAY BE ISSUED LATER THIS AFTERNOON. IF A THUNDERSTORM
THREATENS...MOVE INDOORS AND AWAY FROM WINDOWS.

LAMERS
Local storm report, Jul 16, 2:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     MONTELLO                43.79N 89.33W
07/16/2008                   MARQUETTE          WI   LAW ENFORCEMENT

            A FEW TREE LIMBS DOWN IN AND AROUND MONTELLO WITH 1/2
            INCH DIAMETER HAIL AS WELL. TIME IS APPROXIMATED.

&&

LAMERS
Local storm report, Jul 16, 3:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     6 NE FOND DU LAC        43.84N 88.36W
07/16/2008  M66 MPH          FOND DU LAC        WI   TRAINED SPOTTER

            IN THE TOWN OF ST. PETER IN NORTHEAST FOND DU LAC COUNTY.

&&

LAMERS
Local storm report, Jul 16, 3:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND GST     6 NE FOND DU LAC        43.84N 88.36W
07/16/2008  E65 MPH          FOND DU LAC        WI   LAW ENFORCEMENT

            PEA SIZED HAIL ALSO REPORTED. THIS WAS IN THE TOWN OF ST.
            PETER.

&&

LAMERS
Local storm report, Jul 16, 3:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     3 W FOND DU LAC         43.78N 88.51W
07/16/2008  M47 MPH          FOND DU LAC        WI   ASOS

            MEASURED AT KFLD...FOND DU LAC COUNTY AIRPORT ASOS.

&&

LAMERS
Local storm report, Jul 16, 3:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             MARQUETTE               43.75N 89.14W
07/16/2008  E0.50 INCH       GREEN LAKE         WI   EMERGENCY MNGR

            DIME SIZE HAIL

&&

KRR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:30 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake, Marquette90 min
Jul 16, 2:39 PM CDTSpecial Marine WarningMKX3 hr
Jul 16, 2:51 PM CDTAreal Flood AdvisoryMKXFond du Lac, Green Lake, Marquette, Sheboygan3 hr
Jul 16, 3:02 PM CDTSevere Thunderstorm WarningMKXSheboygan73 min
Jul 16, 3:11 PM CDTSevere Thunderstorm WarningMKXDodge, Ozaukee, Washington79 min
Jul 16, 3:43 PM CDTSpecial Marine WarningMKX3 hr
Jul 16, 3:46 PM CDTTornado WarningMKXSheboygan14 min
Jul 16, 3:47 PM CDTSevere Thunderstorm WarningMKXSauk73 min
Jul 16, 3:53 PM CDTAreal Flood AdvisoryMKXColumbia, Dodge, Ozaukee, Washington3 hr
Jul 16, 4:12 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha78 min
Jul 16, 4:17 PM CDTFlash Flood WarningMKXSauk3 hr
Jul 16, 5:33 PM CDTAreal Flood AdvisoryMKXSheboygan87 min
Jul 16, 6:52 PM CDTAreal Flood WarningMKXSauk11 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.